Kentucky, 2005

Damaging Wind in Kentucky, May 13, 2005

May 13, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 4:15 AM EST, 12 hours 31 minutes earlier.

Area forecast discussion, May 13, 4:15 AM EST, 12 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
515 AM EDT FRI MAY 13 2005

.DISCUSSION...

07Z SFC ANALYSIS SHOWS A FRONT LYING RIGHT OVER JKL REACHING
NORTHWEST TO LOW PRESSURE IN THE PLAINS AS COOL HIGH PRESSURE IS
DRIFTING BY WELL TO THE NORTHEAST. EARLY THUNDERSTORMS ALONG THIS
BOUNDARY DIED OUT WITH THE LOSS OF DAYTIME HEATING. WHILE THE MID
LEVEL CLOUDS ASSOCIATED WITH THIS BOUNDARY HAVE DISSIPATED...ITS
PROXIMITY AND COOLER AIR HAVE RESULTED IN LIGHT FOG THROUGH MUCH OF
THE CWA ALONG WITH A DECK OF VERY LOW CLOUDS OVER THE NORTHEAST HALF
OF THE CWA. EXPECT THESE TO MIX OUT QUICKLY FOLLOWING SUNRISE.

THE MODELS ARE GOOD AGREEMENT IN THE FIRST FEW DAYS OF THE FORECAST
PERIOD TAKING THE TENNESSEE VALLEY SOUTHEAST AS AN IMPRESSIVE TROUGH
SWINGS INTO THE GREAT LAKES AND OHIO VALLEY THIS WEEKEND. THIS
FEATURE WILL SLOW AS IT BEGINS TO CLOSE OFF SATURDAY NIGHT. BY LATE
SUNDAY THE MODELS BEGIN TO DIVERGE WITH THE GFS OPENING UP THE LOW
QUICKER AND ABSORBING IT BACK INTO THE HUDSON BAY REGION WHILE THE
ETA IS SLOWER AND FURTHER SOUTH. THIS DIFFERENCE WILL HAVE LARGER
REPERCUSSIONS ON THE FORECAST IN THE EXTENDED PERIOD AS THE LONGER
RANGE MODELS HANDLE THIS TROUGH DIFFERENTLY. IN THE MEANTIME...THE
WEATHER OVER EAST KENTUCKY WILL BE AT THE MERCY OF MORE MESOSCALE
AND SFC BASED FEATURES AHEAD OF A COLD FRONT THAT WILL PLOW THROUGH
THE STATE SATURDAY.

SENSIBLE WEATHER WILL FEATURE LOW CLOUDS AND FOG DISSIPATING WITHIN
A COUPLE OF HOURS OF SUNRISE. THE FRONT WILL MOVE NORTH DURING THE
MORNING...OR...TOO BORROW A MORE APT DESCRIPTION FROM THE AFTERNOON
FORECASTER...JUMP/RE-FORM WELL TO THE NORTH OF KENTUCKY AS THE
COOLER AIR OF THE LOW LEVELS MIX OUT. WIDELY SCATTERED THUNDERSTORMS
WILL BE POSSIBLE DURING THE AFTERNOON SIMILAR TO THURSDAY WITH A
LARGE AMOUNT OF INSTABILITY AVAILABLE FOR ANYTHING THAT CAN
PERCOLATE INTO A STORM. SUBSIDENCE AHEAD OF THE FRONT...LACK OF A
SFC BASED TRIGGER AND LITTLE SUPPORT FROM THE UPPER LEVELS WILL
SERVE TO LIMIT THE ACTIVITY. TONIGHT THE APPROACH OF THE FRONT AND A
LITTLE SHORTWAVE PASSING BY ALOFT SHOULD BE ENOUGH TO GENERATE A
LINE OF SHOWERS AND THUNDERSTORMS CROSSING THE CWA AFTER MIDNIGHT.
EXPECT ANOTHER LINE TO TAKE A SIMILAR PATH SATURDAY AFTERNOON JUST
AHEAD OF THE COLD FRONT. THIS LINE WILL HAVE BETTER UPPER LEVEL
WINDS AND COULD YIELD SEVERE WEATHER IN THE FORM OF DAMAGING SQUALL
LINE WINDS OR ISOLATED LARGE HAIL. WILL HIGHLIGHT THIS THREAT IN THE
HWO PRODUCT LATER THIS MORNING. AFTER THE MAIN LINE GOES THROUGH
QUIETER AND COOLER WEATHER WILL FOLLOW FOR SATURDAY NIGHT AND
SUNDAY. A SECONDARY COLD FRONT MAY KICK UP A FEW SHOWERS SUNDAY
AFTERNOON... BUT MOST LOCATIONS WILL STAY DRY. COOL HIGH PRESSURE
WILL THEN SLOWLY MODERATE INTO THE MIDDLE OF NEXT WEEK. HOWEVER...
ANOTHER AREA OF LOW PRESSURE IN THE PLAINS MAY MOVE THIS WAY IN
CONJUNCTION WITH RENEWED DEEPENING OF THE UPPER LOW TO OUR EAST
RESULTING IN A RETURN OF SHOWERS AND THUNDERSTORMS...ALONG WITH
TEMPERATURES AT OR BELOW NORMAL.

MOS HIGH TEMPS TODAY VARY FROM THE REASONABLY WARM FWC NUMBERS TO
THE COOLER...BY A COUPLE OF CATEGORIES...MAV. HAVE GONE WITH THE FWC
ONES OR EVEN A HAIR WARMER...SIMILAR TO THE HIGHS IN THE SOUTHERN
PART OF THE CWA YESTERDAY. FOR LOWS TONIGHT...EXPECT LITTLE IN THE
WAY OF DIFFERENCE FROM RIDGE TO VALLEY AS THE DEWPOINTS SHOULD BE
FAIRLY HIGH...A BLEND OF THE MAV AND MET NUMBERS BEST MATCH MY GRID.
FOR SATURDAY...PREFER THE COOLER MAV NUMBERS WHEN COMPARED TO THE
FWC...BUT NOT AS COOL AS THE MET...BETTING ON THE DAY NOT BEING A
WASHOUT. FOR THE REST OF THE FIRST PART OF THE FORECAST A BLEND OF
THE MET AND MAV NUMBERS WAS REASONABLE. WITH POPS...THE ONES I DREW
MOST CLOSELY RESEMBLE THE MET VALUES...BUT ASIDE FROM THE FWC AND
MAV BEING HIGHER TODAY...ALL THE MOS WAS FAIRLY SIMILAR. BASICALLY
WENT WITH JUST SLIGHT POPS FOR TODAY...CHANCE TONIGHT...THEN LIKELY
SATURDAY AND SATURDAY NIGHT...FOLLOWED BY BY A SMALL CHANCE ON
SUNDAY.

AS FOR THE IFPS/GRIDS...USED MY USUAL PROCEDURE TO POPULATE WINDS
AND DEWPOINTS FROM THE ETA12. THE WINDS CAME IN QUITE WELL...WHILE
THE DEWPOINTS AGAIN APPEARED TOO HIGH THIS AFTERNOON. WITH THE
TEMPERATURES...IMPORTED A BIT MORE OF THE ETA12 SFC TEMP FIELD INTO
THE EXISTING GRIDS THROUGH THE WEEKEND...ASIDE FROM THE TOO COOL
VALUES FOR SATURDAY. FINE TUNED THE CCF POINTS VIA THE CCF SERP
TOOL. FROM THIS...USED THE DIURNAL TOOL TO CREATE HOURLY TEMPS. THE
REST OF THE GRIDS LOOKED DECENT WITH ONLY MINOR TIMING TWEAKS MADE
TO THE SKY AND POP FIELDS.

&&

.PREV DISCUSSION...

914 PM EDT THU MAY 12 2005

INTERESTING EVENING...A WEAK FRONTAL BOUNDARY AND DAY TIME HEATING
WERE JUST ENOUGH TO SET OFF SOME SEVERE THUNDERSTORM ACTIVITY.
PLENTY OF REPORTS OF HAIL...GOLF BALL SIZE IN SOUTHERN LESLIE COUNTY
AND EVEN SOME REPORTS OF NEAR SEVERE LEVEL WINDS. THE STORMS WERE
MAINLY OF THE PULSE TYPE...BUT THERE WERE A FEW LEFT MOVERS AND THEY
WERE MAINLY RESPONSIBLE FOR THE HAIL.

FORECAST TONIGHT RIGHT ON TRACK SO FAR. GRIDS LOOK GOOD AS WELL. SO
UPDATE WILL BE TO REMOVE EVENING WORDING AND POPS ONLY.

UPDATED ZONES OUT SOON...NO UPDATE TO THE ISC GRIDS.

522 PM EDT THU MAY 12 2005

SLOW MOVING COLD FRONT BISECTS THE AREA LATE THIS AFTERNOON...JUST A
LITTLE SW OF KJKL. THUNDERSTORMS HAVE DEVELOPED NEAR THE FRONT...
WITH REPORTS OF MARGINAL SEVERE HAIL. WINDS ALOFT ARE NOT
VERY IMPRESSIVE...BUT INSTABILITY IS GOOD ENOUGH TO GET SOME BRIEF
LIVED CELLS NEAR SEVERE LIMITS. EXPECT THE STORMS TO DIMINISH WITH
LOSS OF HEATING THIS EVENING...AND WILL CARRY JUST A 20% POP ALONG
AND SOUTH OF THE COLD FRONT.

THE FRONT WILL SETTLE JUST TO THE SOUTH OF OUR FORECAST AREA
OVERNIGHT...AND THEN JUMP NORTHEASTWARD AS MIXING ERODES THE SHALLOW
COOL LAYER OVER US EARLY ON FRIDAY...AIDED BY WARM AIR ADVECTION ON
SOUTHWEST WINDS ASSOCIATED WITH DEVELOPING WAVE ON FRONT OVER THE
MIDWEST. WITH NOT MUCH TO FOCUS CONVECTION ON FRIDAY...DO NOT THINK
THERE WILL BE MUCH COVERAGE. HAVE USED A 20 PERCENT POP FOR THE
OUTSIDE CHANCE THAT SOMETHING OVERCOMES THE WEAK MID LEVEL CAP IN
THE AFTERNOON.

MODELS AGREE ON THE MIDWEST LOW TRACKING WELL TO OUR NORTH ON
SATURDAY WITH A TRAILING COLD FRONT ARRIVING IN EASTERN KY LATE IN
THE DAY. RIGHT ENTRANCE REGION OF UPPER JET MAY AID THE FRONT IN
CAUSING SHOWERS/STORMS LATE SATURDAY...AND HAVE GONE WITH A
COMPROMISE OF ETA AND GFS MOS POPS IN LIKELY TO CATEGORICAL RANGE.

ANY LINGERING SHOWERS WILL END EARLY ON SUNDAY AS THE FRONT DEPARTS
TO THE SOUTHEAST AND SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST
WITH DRIER AIR. THE HIGH WILL DOMINATE THROUGH MONDAY BEFORE SLIDING
TO OUR EAST.

MORE HUMID AIR RETURNS ON THE BACK SIDE OF THE HIGH...FOLLOWED BY
ANOTHER FRONTAL BOUNDARY SINKING IN AT MIDWEEK. THIS BRINGS A
RETURNED POTENTIAL FOR SHOWERS/STORM AT MIDWEEK.

1050 AM EDT THU MAY 12 2005

UPDATED THE FORECAST TO BACK OFF ON CLOUD COVER A BIT IN THE 1ST
PERIOD. EXTENSIVE CLOUD COVER HAS BEEN A BIT FURTHER NORTH THAN HAD
BEEN FORECAST...AND IT APPEARS THAT ANY FURTHER SOUTHWARD PROGRESS
WILL BE SLOW TO TAKE PLACE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE
&&

RAY
Hazardous weather outlook, May 13, 4:33 AM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
533 AM EDT FRI MAY 13 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
533 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING WITH LARGE HAIL THE MAIN THREAT. ADDITIONAL THUNDERSTORMS
WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING. A
FEW OF THESE COULD BE SEVERE WITH STRONG...DAMAGING WINDS AND LARGE
HAIL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO REPORT HAIL OR HIGH WINDS ON
SATURDAY.

GREIF

In the hours before

Local storm report, May 13, 3:00 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             PECKS RIDGE             38.36N 83.80W
05/13/2005  0.88 INCH        FLEMING            KY   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED DIME TO NICKLE SIZE HAIL. HAIL
            COVERED THE GROUND.

&&

RAY
Local storm report, May 13, 4:20 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
520 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             ZOE                     37.68N 83.68W
05/13/2005  0.75 INCH        LEE                KY   TRAINED SPOTTER

            PENNY SIZE HAIL WAS REPORTED IN ZOE.

&&

ARICHEY
Local storm report, May 13, 4:23 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     PRIMROSE                37.60N 83.61W
05/13/2005                   LEE                KY   LAW ENFORCEMENT

            TREE DOWN ALONG HIGHWAY 2017.

&&

ARICHEY

The radar

The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knott

When
May 13, 4:46 PM EST
Where
Knott County, Redfox
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.217, -82.950

Large tree limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451222.